First off, my apologies for not updating sooner. I know many of you depend on this blog to keep updated on my progress. I will try to be more dilligent in timely updates.
Since my last posting ( June 24th, MUGA scan), much has happened. July 1st was my first chemotherapy cycle (Cycle is what they call it, although I refer to it as a treatment). We arrived at the oncologist office at 8:15 in the morning and left at 3:15 that afternoon. It was a very long, tiring day.
When we (Dave, Jenny and I) first arrived, we were taken to a conference room by nurse Barb and, for about an hour, she pumped us full of useful and scary information. She told us about the medicines I would be getting and all the common side affects and how to best handle them. Most of the information I was already aware of by researching on my own, but some of it was news.
After we conferenced, Barb led us to the chair I would be occupying during my treatment and brought chairs for Dave and Jenn to sit on. I had brought my chemo kit that my friend Sue so lovingly provided for me and opened up my new blanket to cover myself with as it was chilly in the office. Barb started an IV in my left arm and began administering my "pre-meds" to help combat different side affects such as nausea and allergic reactions. After those were finished Barb left to gather my medicines. It was at that time I had a "moment". You know, one of those, "this is really happening and I don't want to be doing it" moments. I have to admit, I felt slightly panicky while waiting on Barb to bring out my doses. I thought I was going to be sick. One of the other nurses, Mari Kay, asked me if I was ok. She must have noticed that flight risk look in my face. I told her I thought I was going to be sick and she brought me a bucket and some saltines and reassured me that this reaction is common and real. It's called "anticipatory anxiety". "Anticipatory anxiety is the physical symptoms of increased heart rate, increased pulse, shallow rapid breathing and increased tension which can cause upset stomachs and headaches and perhaps increased sweatiness, all of which arise when thinking about an upcoming event." (Ezine Articles) Thankfully that moment of nausea passed, although I'm not sure if the feeling of "I don't want to be here" ever did.
When Barb left me, she entered the pharmacy room, which was directly across from my chair. She donned a gown and gloves which raised my anxietes slightly as I realized it was because she was about to handle my drugs and was protecting herself against the dangers of handling them. After checking and re-checking the drugs and doses with the dispensing nurse, she brought them out to my chair table and laid them out. First she administered the Adriamycin. This red liquid has the most potential for making me lose my hair, get mouth sores, ruin my heart and destroy my veins. Oh yeah, it's pretty wicked on cancer cells too. This particular drug is administered through an IV push. During this time Barb was standing directly beside me, slowly pushing the Adriamycin into the IV tube. While she did this I sucked on a Popsicle (also provided by Sue) as this has been shown to help prevent mouth sores.
Next came Taxotere. Barb warned me that if I feel ANY difference in the way I was feeling right at that moment to let her know. She said that this particular drug has a tendency to cause allergic reactions, so if I was going to react to anything it'd be this one. I was good for about 10 or 15 minutes. Mari Kay had just asked me if I was doing ok and I answered yes, then all of a sudden my face felt like all the blood had rushed out of it and my heart started pounding hard. I called out for Barb, who was in the pharmacy room and by the time she stepped out to me, I was beginning to feel heavy in my chest, like someone was pushing on me. Immediately Barb and Mari Kay pushed my chair back, stopped the drip and started administering.....benedryl I think, some drug to stop my reaction. By then I was also shaking so Barb ordered another drug to help that which pretty much knocked me out. She stood over me and monitored me for about 20-30 minutes then started the Taxotere drip again, this time more slowly.
The last drug administered was Cytoxin, but by then I was spent and on drugs which made me sleepy so I barely remember Barb switching over to that one. The rest, as they say, is history. I am sure Dave and Jenn were excited to sit by me and watch paint dry, but they stuck it out, bless their hearts. After we came home, I slept much the rest of the day. I remember having a headache and feeling just slightly queasy.
The first six days after chemo were the hardest for me. Thankfully the doctor had given me prescriptions to help combat the side affects. I never once lost my stomach, but felt queasy daily. I could barely make myself eat, but Dave kept reminding me I had to eat to keep my strength up. Fatigue was another side affect that I wasn't expecting. I had no physical or mental strength at all during the first 4-5 days. I felt like a wet washrag, just laying around and not being able to function or think.
I also experienced "chemo brain" during these same rough few days. I had evidently spoken with someone on the phone, written down their name and an appointment for a pre-admission test for a surgical implant of a port. Later when my mind was mine again, I saw on the calendar "1:00 Tuesday Strongsville Surgical Spe" written in my own handwriting, but could NOT remember writing it, what it was for or when I spoke to someone. Thankfully the hospital called on Monday morning to let me know that my port was to be implanted on Thursday and I confirmed with them what Tuesday's appointment was for.
This past Thursday I went in at 1:00 to the hospital to get my port. Adriamycin is extremely rough on veins and, breast cancer patients especially, due to lymph node removal, have limited options to what arm, if any, and veins can be accessed. If, when inserting the IV needle, the needles pokes through and any of the Adriamycin leaks out, Necrosis, or tissue death, can occur. Not that this is common, but it is a risk with this medicine. If that were to occur, among many other issues, I would not have an arm for blood draws, injections or any other type of medicinal procedure in the future. Therefore I got a port to administer my medications through. The port is implanted surgically under the skin just under my collar bone and threaded up through my juggler vein. This access through a larger vein helps dilute the drugs immediately and speeds their access through my system. There is no room for accidental vein sticks when administered this way either, so it is a safer option for me. And I no longer have to endure the painful IV stick every treatment. The Dr. has prescribed a Lydocaine ointment that I will apply over my port area before going in, so the when the port needle is inserted, it's relatively painless.
So now, I am recovering from this surgery and am anxious for it to heal so I can remove this tape which is pulling on my neck and chest. My chest is quite sore, but I have been reassured I will be thankful to have this port. So, I am thankful. Once chemo is all done, it will require more surgery to remove the port. I will be thankful then too, to have it out. Yesterday we visited the oncologists office for a "mid-cycle check-up". This is where the doctor asks me how I handled any side affects and checks me out physically to make sure I am enduring everything ok. Blood is drawn and all counts are monitored. I wasn't expecting it, but Mari Kay accessed my port for the blood work. I'm sure it will be better next time, but accessing a very sore site the day after surgery, was a little traumatic for me. I'll just say it wasn't a pleasant experience for me this time. On the upside, all my blood counts were quite good, so the Nuelasta injection I received the day after chemo was doing it's job. That is making sure my white blood cells are being regenerated.
They say the last week before you go in for your next chemo cycle is your best week. This time it will also be the week I am expecting to loose my hair. However, I am looking forward to having a good week coming up. Jenn and Sue are throwing me a "Scarf Party" on Saturday, so that will give me something positive to look forward to before I go to my next cycle and start this process all over again.
Thank you all for your prayers. I am convinced that God is with me and have felt your prayers. I will leave you with a scripture my sister Laurie sent me in the Complete Jewish rendition which really has administered peace to me this past week or so.
Adonai is my shepherd; I lack nothing. He has me lie down in grassy pastures, He leads me by quiet waters, He restores my inner person. He guides me in right paths for the sake of His own name. Even if I pass through death and dark ravines, I will fear no disaster; for You are with me. Your rod and staff reassure me. You prepare a table for me, even as my enemies watch; You anoint my head with oil from an overflowing cup. Goodness and Grace will persue me every day of my life; and I will live in the house of Adonai for years and years to come.